Hail, Pittsburg
- When
- April 8, 11:45 PM CST
- Where
- Pittsburg County, Arpelar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.930, -95.970
Strong to severe thunderstorms spread into southeastern Oklahoma from north Texas during the late evening of the 8th. The strongest thunderstorm produced large hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms spread into southeastern Oklahoma from north Texas during the late evening of the 8th. The strongest thunderstorm produced large hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 8, 11:35 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1235 AM CDT Tue Apr 9 2024 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 956 PM CDT Mon Apr 8 2024 A surface boundary just south of the Red River has been the focus for thunderstorm development the past few hours, with some of the storms starting to cross the Red River into southeast Oklahoma at this time. The best chance for strong to severe storms overnight will remain across far southeast Oklahoma in the vicinity of this boundary where dew points are currently in the mid 60s. Additional showers and storms are expected to develop overnight farther north, with another surface boundary just north of Interstate 40 likely to provide a focus for this activity. Have adjusted pops overnight based on current trends, with the rest of the forecast on track at this time. && .LONG TERM... (Tuesday through Monday) Issued at 220 PM CDT Mon Apr 8 2024 An elevated boundary setting up across TX will keep shower and scattered storm chances going through Tuesday, with the highest PoPs remaining south of I-40. The upper system will eject into the plains Wednesday, which will spread higher coverage of rain and scattered thunderstorms further north. PoPs will taper off late Wednesday night as the upper system lifts northeast. The QPF amounts over the next few days do not appear supportive of a flood watch at this time. However, localized heavy rainfall will be possible with any of the rounds of rain and storms over the next few days, especially across southeast Oklahoma. Settled conditions are expected starting Thursday and will continue through the rest of the forecast period, along with warmer temperatures for the upcoming weekend. Stayed fairly close to NBM temperatures throughout the period. && .AVIATION... (06Z TAFS) Issued at 1235 AM CDT Tue Apr 9 2024 Scattered showers with some thunderstorms continue across southeast Oklahoma and into western Arkansas. This will continue through the rest of the overnight hours, gradually spreading northward. Showers/storms could approach northeast Oklahoma and northwest Arkansas sites early this morning before moving out of the area. A break in precipitation is expected before another rounds could affect TAF sites by late afternoon and evening. MVFR cigs are also expected to move into southeast Oklahoma tonight and spread further northward, affecting other sites by late afternoon. Bowlan && .PRELIMINARY POINT TEMPS/POPS... TUL 73 53 68 49 / 40 60 60 20 FSM 72 59 68 50 / 80 80 90 60 MLC 71 57 65 49 / 80 80 80 30 BVO 72 49 70 46 / 20 50 40 10 FYV 72 54 66 46 / 60 70 80 50 BYV 70 55 63 48 / 60 70 80 60 MKO 70 55 65 48 / 50 70 70 30 MIO 71 51 65 48 / 30 50 50 30 F10 70 55 63 49 / 60 70 70 30 HHW 67 58 67 49 / 90 90 90 50 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....23 AVIATION...04
Hazardous Weather Outlook National Weather Service Tulsa OK 531 PM CDT Mon Apr 8 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 531 PM CDT Mon Apr 8 2024 ...SEVERE WEATHER AND HEAVY RAIN POTENTIAL INCREASES TONIGHT INTO TUESDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Far Southeast Oklahoma. ONSET...This Evening. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...This Evening. FLASH FLOOD. RISK...Limited. AREA...Southeast Oklahoma. ONSET...This Evening. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma. ONSET...This Evening. DISCUSSION... Thunderstorms developing across West and Northwest Texas this evening will spread east and expand in coverage and intensity reaching southeast Oklahoma before midnight. Additional storms are expected across northeast Texas which also will spread north into southeast Oklahoma late this evening. Wind shear and instability will be sufficient for some storms to become strong to severe. Large hail near tennis ball size and damaging wind gusts to 70 mph will be the main threats, though a tornado warning or two will be possible as low level winds become more favorable with time. Multiple rounds of storms moving across the same area will lead to locally heavy rainfall, especially far southeast Oklahoma where a flash flood threat will be present overnight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...Thunderstorm Potential. WEDNESDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. THURSDAY...Very High Fire Weather Potential...High Wind Potential. FRIDAY...No Hazards. SATURDAY...Very High Fire Weather Potential...High Wind Potential. SUNDAY...High Wind Potential. EXTENDED DISCUSSION... An active weather pattern will set up through mid-week, with numerous rounds of showers and thunderstorms likely across the area as a slow moving storm system crosses the Southern Plains. Severe weather concerns will diminish across the region by Wednesday as instability becomes rather limited, but a few strong to marginally severe storms will be possible until then, mainly across southeast Oklahoma. Heavy rainfall will also become a factor as showers and storms are slow to exit the region through mid-week. Windy conditions will return over the weekend as temperatures warm back into the 80s ahead of the next storm system resulting in an increased wildfire threat. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1155 PM CDT Mon Apr 8 2024
OKZ073-090545-
Pittsburg OK-
1155 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PITTSBURG COUNTY
THROUGH 1245 AM CDT...
At 1154 PM CDT, Doppler radar indicated a strong thunderstorm near
Kiowa, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Mcalester... Krebs...
Kiowa... Savanna...
Alderson... Mcalester Regional Airport...
Haywood... Scipio...
Blanco... Pittsburg...
Arpelar...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3461 9588 3467 9588 3468 9589 3468 9599
3508 9602 3504 9560 3461 9578
TIME...MOT...LOC 0454Z 182DEG 23KT 3469 9589
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Norman radar (KTLX), 127 km away, was scanning. The volume nearest the first event began at 05:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163023.